Ask a doctor

Serious Worsening of Acne when on Roaccutane- Now What? (photo)

I was on accutane (20mg and then 10mg) for 1 month. I had to stop it because of a terrible breakout with pimples and red marks covering most of my cheek. I had mild acne with lots of clogged pores and tried extractions, peelings, etc. Accutane turned out really badly. It's been a week since I'm now taking Tetralysal antibiotics and apply Differin topically. I had to pop my pimples to ease the pain 2 days ag. What would you suggest to fix it asap? When can I do laser/peel/extractions?

Doctor Answers (2)

Breakouts with accutane

+1

Accutane is a great medication when applied to the appropriate patient--this includes patients with the severe cystic acne and the scarring that you have.  It is a shame that you had such a breakout after taking what really amounts to a small dosage, although flares of acne are quite common in patients starting Accutane.  For patients like yourself, I would consider trying the medication again at small dosages with an accompanying dosage of oral steroid to minimize the acne flare.  You can discuss this with your dermatologist to determine if this is the appropriate course of action with consideration for your medical history.  Otherwise, if the treatment course you are on is working well (the last picture looks a little improved, although it may be lighting), then you could certainly consider this course of treatment in the future.


Dallas Dermatologist

Most acne medications take a few months to see results

+1

I'm sorry that you had to stop Accutane because from your pictures, that's what I would suggest would be the best. Any medications, peels, topicals, etc. take at least a few months to see good effects. Nothing will be quicker than that, which I know is not what you want to hear. Extractions can cause scarring, peels won't be enough as you have moderate-severe acne, lasers will only help with the redness not the actual acne. The only other thing I can recommend is to find a good dermatologist who may be able to inject the larger, more sore acne lesions with kenalog, but you need to be very careful with these types of injections, as they can cause indentions if not done properly.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.